Virginia, 2025

Damaging Wind in Virginia, July 12, 2025

July 12, 2025 · NWS RNK · 1 event in 1 county or zone

A hot and humid air mass combined with orographical lift to produce a severe thunderstorm in Henry County of southwest Virginia. Damaging wind gusts from this storm blew down two trees with one falling on to power lines about two miles north-northwest of Sanville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A hot and humid air mass combined with orographical lift to produce a severe thunderstorm in Henry County of southwest Virginia. Damaging wind gusts from this storm blew down two trees with one falling on to power lines about two miles north-northwest of Sanville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 12, 5:37 AM EST, 6 hours 38 minutes earlier.

Area forecast discussion, Jul 12, 5:37 AM EST, 6 hours 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
637 AM EDT Sat Jul 12 2025

.SYNOPSIS...
The weather pattern will generally remain unchanged through the
weekend. With a warm and moist airmass lingering across the
region, expect isolated to scattered shower and thunderstorms
each afternoon and evening. Thunderstorms each day will be
capable of producing strong gusty winds and localized flash
flooding. During the overnight hours, patchy to areas of fog
and low clouds will be possible, especially for river valleys
and areas that saw rain the previous day. Temperatures across
the area will generally run around or just above normal values
for this time of year.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM EDT Saturday...

Key Message:

1) Coverage of thunderstorms increases for today, with locally
heavy downpours that may lead to localized flash flooding and
strong gusty winds.

Mid and upper level forcing for ascent looks to be lacking once
again today; however, some weak upper level divergence is
forecast to develop across the 250mb level where a 30-40 knot southwesterly
jet streak settles across the Ohio river valley. This may
provide the area slightly more upper level forcing compared to
Friday, but it will remain weak. With overall less subsidence
across the area as the surface high pressure and upper level
ridge push east of the region, there should more scattered
shower and thunderstorm development today. Shower and
thunderstorms are expected to develop along mountain locations
from orographic lift, and then become outflow dominant through
the remainder of the evening. A few of these storms will be
capable of producing strong downburst winds as DCAPE values look
to be around 1000 J/Kg across the area. Along with strong winds,
the potential for localized flash flooding will also be
possible, with PWATs still lingering in the 1.7-1.8 inch range.
Temperatures look to remain in the low 90s east of the Blue
Ridge, and low to mid 80s west of the Blue Ridge.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 215 AM EDT Saturday...

Key Messages:

1) Afternoon storms remain possible each day of the period.

2) Near-normal temperatures persist.

Zonal flow continues across the Eastern US, with upper-level
shortwaves propagating eastward north of a ridge across the Deep
South. One of these shortwaves, along with a cold front draped
across the Ohio Valley will move towards the area on Sunday. A
leeside surface trough will set up east of the Appalachians, which
will aid in afternoon thunderstorm development, along with the
aforementioned synoptic setup. Surface dewpoints in the 60s/70s
along with diurnal heating will allow for widespread storms. The
best chance will be north of I-64, nearest to the upper-level
support. Areas to the south will still likely see storms, but the
upper-trough flattens out into the Northeast US as it moves into our
area, which will limit the support farther south into NC. Due to
this, the severe weather risk is limited to the Virginia Piedmont,
with a Marginal Risk for Sunday afternoon. Isolated damaging wind
gusts will be the threat.

Monday will once again see typical afternoon thunderstorms, but
drier air aloft will limit the convection west of the Blue Ridge,
though scattered storms will remain possible. The Piedmont will be
closer to the surface trough, which moves towards the coast, with a
more widespread coverage of storms. Tuesday will see the main cold
front move into the area, but begin to lose strength. Best chance of
storms will be along the NC/VA line and south along the front.
Storms each day last into the evening before dissipating overnight.

Flash flooding continues to be a risk during the period, though it
will be more isolated due to the more scattered nature of the storms
expected. Total QPF through the period varies, with around 0.25"
area-wide, and 0.50-1.00"+ under the heavier thunderstorms that
occur, mainly east of the Blue Ridge. Locally higher amounts will be
possible.

Temperatures remain near normal through the period, with highs in
the 80s to low 90s for Sunday and Monday, before falling into the
80s area-wide on Tuesday as the cold front moves through. Lows will
be in the 60s to low 70s each morning.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 215 AM EDT Saturday...

Key Messages:

1) A stagnant pattern  keeps daily storm chances through the period.

2) Temperatures continue to remain near normal through the end of
the week.

The cold front that moves through on Tuesday will stall and become a
stationary front across our area on Wednesday before fizzling out
late week. Pattern-wise, little change means warm and humid weather,
with afternoon pulse like storms each day and PoPs around 40-50%.
Storms will fire during the heating of the day and dissipate
overnight, repeating each day. The Bermuda High stays in place,
keeping a southerly flow of moisture into the area at the surface,
where a trough continues to sit. A weak upper ridge forms across the
Southeastern US, with the clockwise flow bringing moisture at the
mid-levels into our area. The typical summertime pattern persists
into the weekend, when a strong cold front moves in and finally
clears the area out.

Due to the stagnant pattern persisting, temperatures remain
virtually unchanged, with highs in the 80s to around 90 each day,
and lows in the 60s to low 70s each morning.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 630 AM EDT Saturday...

VFR conditions are expected to prevail through much of the TAF
period; however, some fog and low stratus has developed at DAN,
LYH, and LWB this morning. Restrictions from any fog and low
stratus this morning lift within 1-2 hours at all terminals.
More scattered shower and thunderstorm activity is anticipated
today as widespread subsidence pushes east of the area. This
will bring in chances for thunder at nearly all terminals, with
BCB, ROA, LYH, and DAN likely seeing the best chances today.
Showers and thunderstorms may bring periods of restrictions;
however, these restrictions should remain brief. Overall, expect
light southerly winds today at around 5 knots or less.
Additional fog may develop tonight into Sunday morning, but will
likely develop after 06 UTC.

.EXTENDED AVIATION OUTLOOK...

The weather pattern will change very little through early next
week, remaining conducive for isolated to scattered afternoon &
evening storms, with higher coverage on some days more than
others. Outside of storms, expect VFR conditions but with the
potential for locally dense fog and MVFR/IFR stratus developing
overnight, especially for locations that received significant
rainfall during the evening prior.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...EB
NEAR TERM...EB
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...EB
Hazardous weather outlook, Jul 12, 2:46 AM EST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
346 AM EDT Sat Jul 12 2025

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-130800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
346 AM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms this afternoon, may lead to some
localized flash flooding, with the area under a Marginal Risk (level
1 of 4) for excessive rainfall.

There is also a Marginal Risk (level 1 of 5) for severe weather this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are possible each day through early next
week. There is a threat for localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 11:43 AM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1243 PM EDT Sat Jul 12 2025

NCZ001-018-019-121715-
Ashe NC-Wilkes NC-Watauga NC-
1243 PM EDT Sat Jul 12 2025

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN WILKES...EAST CENTRAL WATAUGA AND SOUTHEASTERN ASHE
COUNTIES THROUGH 115 PM EDT...

At 1242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maple Springs, or near Wilbar, moving east at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...

Locations impacted include...
Wilkesboro...
Wilbar...
Mulberry...
Cricket...
Wilkesboro Reservoir...
Buck...
and Cascade Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3615 8151 3630 8148 3632 8114 3609 8120
TIME...MOT...LOC 1642Z 272DEG 11KT 3621 8140

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

VFJ
Special weather statement, Jul 12, 11:57 AM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1257 PM EDT Sat Jul 12 2025

VAZ032-043-121730-
Henry VA-Patrick VA-
1257 PM EDT Sat Jul 12 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN HENRY AND NORTHEASTERN PATRICK COUNTIES THROUGH 130 PM
EDT...

At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buffalo Ridge, or near Woolwine, moving east at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Woolwine...
Sanville...
Fairy Stone State Park...
Buffalo Ridge...
Philpott Dam...
Charity...
and Patrick Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3670 8033 3681 8029 3682 8007 3680 8004
      3678 8003 3678 8001 3679 8003 3679 8001
      3682 8000 3662 8004
TIME...MOT...LOC 1657Z 277DEG 9KT 3675 8023

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

VFJ

The radar

The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 12, 12:15 PM EST
Where
Henry County, 0.1 mi WNW of Stones Store
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.751, -80.082

Thunderstorm winds blew down two trees with one of them falling on to power lines near the intersection of Cedar Street and Peach Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270484.